Tennessee, 2013

Flash Flood in Tennessee, August 10, 2013

August 10, 2013 · NWS MRX · 1 event in 1 county or zone

High pressure aloft over the deep Southeast kept east TN on the southern fringes of the Ohio Valley storm track. The wet airmass remained over the region with precipitable water values up to 2 inches.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

High pressure aloft over the deep Southeast kept east TN on the southern fringes of the Ohio Valley storm track. The wet airmass remained over the region with precipitable water values up to 2 inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Aug 10, 2:30 AM EST, 30 minutes earlier.

Area forecast discussion, Aug 10, 2:30 AM EST, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
330 AM EDT SAT AUG 10 2013

.SHORT TERM (TODAY AND TONIGHT)...
MORE OF THE SAME...ALTHOUGH THE MAIN STORM TRACK FROM W TN TO E KY MAY
SAG A LITTLE SOUTHWARD TOWARD OUR AREA OVER THE NEXT 24 HOURS. THE
TIMING OF WEAK SHORTWAVES AND BREAKS IN THE CLOUDINESS WILL MAKE
MAX TEMPS TODAY IFFY EITHER DIRECTION BUT WILL STICK CLOSE TO A
ROUGH AVERAGE OF MIDISH 80S IN THE VALLEY EVEN THOUGH WE SAW UPPER
80S TO 90 ON FRIDAY AND LOW TO MID 80S ON THURSDAY. LOCALIZED HEAVY
RAIN AMOUNTS REMAIN POSSIBLE TODAY AND TONIGHT HERE AND THERE.

.LONG TERM (SUNDAY THROUGH FRIDAY)...
A WET PATTERN WILL CONTINUE INTO NEXT WEEK AS AN UPPER-LEVEL LOW
PRESSURE SYSTEM AMPLIFIES OVER THE GREAT LAKES AND OHIO
VALLEY...SENDING A SERIES OF SHORTWAVES INTO THE MOISTURE RICH
ENVIRONMENT IN PLACE OVER OUR REGION. THUS...REASONABLE CHANCES FOR
SCATTERED TO WIDESPREAD PRECIPITATION WILL EXIST FOR MOST OF THE
UPCOMING WEEK. A COLD FRONT WILL BE EXITING THE AREA ON
SUNDAY....LEADING TO SCATTERED CONVECTION ACROSS IT MOVES THROUGH
/WITH THE HIGHEST CHANCES FAVORING THE EASTERN ZONES/. MORE WIDELY
SCATTERED DIURNAL CONVECTION IS EXPECTED FOR MONDAY BEFORE
ADDITIONAL SHORTWAVES BEGIN TO DROP SOUTH OUT OF THE OHIO VALLEY AND
INTO THE REGION TUESDAY THROUGH THURSDAY AS THE UPPER-LOW AMPLIFIES.
HAVE INCREASED POPS TO LIKELY ON TUESDAY AS MODELS ARE INDICATING
ANOTHER FRONT PROGRESSING TOWARD THE AREA RESULTING A FEW ROUNDS OF
HEAVIER SHOWERS AND STORMS BEGINNING LATE MONDAY NIGHT INTO TUESDAY
BEFORE SLOWLY TAPERING OFF TUESDAY NIGHT/WEDNESDAY MORNING.

ADDITIONAL SHORTWAVE PASSAGES ON WEDNESDAY AND TO A LESSER EXTENT
THURSDAY WILL LEAD TO CHANCE POPS ONCE AGAIN ON THOSE DAYS AS THE
UNSETTLED PATTERN CONTINUES. SOME SLIGHTLY DRIER CONDITIONS COULD BE
IN STORE FOR FRIDAY...THOUGH IT APPEARS THAT GULF MOISTURE AND
ADDITIONAL UPPER-WAVES MAY LEAD TO ADDITIONAL RAIN CHANCES HEADING
INTO NEXT WEEKEND AS WELL. GIVEN THE VERY MOIST ATMOSPHERE AND THE
ALREADY SATURATED SOIL CONDITIONS...LOCALLY HEAVY RAINFALL AND
FLOODING IS PROBABLE IN AREAS THAT RECEIVE MULTIPLE ROUNDS OF
PRECIPITATION. ALSO...WITH THE EXPECTED CLOUD COVER/PRECIPITATION
CHANCES...HAVE TRENDED SLIGHTLY LOWER ON DAYTIME HIGHS THROUGH THE
PERIOD.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             89  71  88  72  85 /  60  40  50  50  40
KNOXVILLE MCGHEE TYSON AIRPORT, TN  87  70  85  71  85 /  60  50  50  40  40
OAK RIDGE, TN                       86  70  84  70  84 /  60  50  50  40  40
TRI CITIES AIRPORT, TN              85  67  81  65  82 /  60  50  50  30  30

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.

&&

GC/AMP
Hazardous weather outlook, Aug 10, 2:34 AM EST, 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
334 AM EDT SAT AUG 10 2013

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-110900-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
334 AM EDT SAT AUG 10 2013 /234 AM CDT SAT AUG 10 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT...

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE POSSIBLE AGAIN
TODAY. SOME OF THESE STORMS COULD PRODUCE STRONG WIND GUSTS AS
WELL AS LOCALLY HEAVY RAINFALL. MINOR FLOODING OF LOW LYING OR
FLOOD PRONE AREAS IS POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

A WARM...MOIST AIR MASS WILL KEEP A GOOD CHANCE OF SHOWERS AND
THUNDERSTORMS ACROSS THE REGION THROUGH WEDNESDAY BEFORE DRIER AIR
TEMPORARILY RETURNS. A FRONTAL PASSAGE DURING TUESDAY MAY PROVIDE
THE MOST WIDESPREAD CONVECTIVE ACTIVITY OF THE WEEK. HOWEVER...
LOCALLY HEAVY RAINS AND DAMAGING WIND GUSTS ARE POSSIBLE EACH DAY
FROM SUNDAY THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

DUE TO THE ISOLATED NATURE OF HEAVY RAINFALL AND STRONG WINDS...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, Aug 9, 9:33 PM EST, 5 hours 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1033 PM EDT FRI AUG 9 2013

TNZ067-068-100315-
LOUDON TN-ROANE TN-
1033 PM EDT FRI AUG 9 2013

...SIGNIFICANT WEATHER ADVISORY FOR LOUDON AND ROANE COUNTIES UNTIL
1115 PM EDT...

AT 1031 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 6 MILES NORTHWEST OF SWEETWATER...MOVING
NORTHEAST AT 25 MPH.

SMALL HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS
STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...LOUDON...LENOIR
CITY...PAINT ROCK AND PHILADELPHIA.

LOCALLY HEAVY RAINS...IN EXCESS OF ONE INCH PER HOUR...MAY OCCUR WITH
THESE THUNDERSTORMS. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER
ON ROADWAYS...AND POSSIBLE MINOR FLOODING OF LOW LYING AREAS. DO NOT
DRIVE THROUGH WATERS OF UNKNOWN DEPTH. TURN AROUND! DON'T DROWN!

DGS

The radar

The Knoxville radar (KMRX), 137 km away, was scanning. The volume nearest the first event began at 08:01 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Johnson

When
August 10, 3:00 AM EST to 5:00 AM EST
Where
Johnson County, 2 mi SW of Little Doe to 3 mi E of Little Doe
Cause
Heavy Rain
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
36.429, -81.905

One family was evacuated from their home due to water entering. One road was also washed out.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2013Every state in 2013This day in weather historyWarnings in Tennessee, August 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 467522.